[Skip to Content]
[Skip to Content Landing]
Article
October 1991

Intravenous Corticosteroids for Systemic Mastocytosis

Author Affiliations

Department of Dermatology and Cutaneous Surgery University of Miami School of Medicine Cedars Medical Center Dermatology, 6th South 1400 NW 12th Ave Miami, FL 33136

Arch Dermatol. 1991;127(10):1586. doi:10.1001/archderm.1991.01680090152024
Abstract

To the Editor.—  We read with interest the article by Guzzo et al1 on the use of potent topical steroids for urticaria pigmentosa in the February 1991 issue of the Archives. Because of their earlier work2 and reports that systemic corticosteroids cause regression of mast cells in animals,3,4 we treated a patient with symptomatic systemic mastocytosis with intravenous corticosteroids.

Report of a Case.—  A 43-year-old woman presented with a 1-year history of numerous daily episodes of flushing and a 2-month history of a generalized brown papular eruption. She complained of recent palpitations, gastrointestinal upset, near syncope, inability to concentrate, irritability, and depressed mood. Physical examination revealed reddish brown papules scattered over the trunk and proximal extremities. Darier's sign was present. The skin biopsy specimen showed collections of mast cells within the upper dermis. Bone marrow, liver, and gastric mucosal biopsy specimens showed no increase in the

First Page Preview View Large
First page PDF preview
First page PDF preview
×